Rhode Island, 2005Strong Wind in Rhode Island, August 31, 2005
August 31, 2005 · NWS BOX · 1 event in 1 county or zone
Tropical moisture from the remnants of hurricane Katrina, combined with an approaching cold front, produced strong winds across central Rhode Island during the evening hours of 31 August 2005. These damaging wind gusts knocked down a tree and two poles in Warwick.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Tropical moisture from the remnants of hurricane Katrina, combined with an approaching cold front, produced strong winds across central Rhode Island during the evening hours of 31 August 2005. These damaging wind gusts knocked down a tree and two poles in Warwick. No known injuries directly resulted from these storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 31, 2:37 PM EST, 6 hours 18 minutes earlier.
Area forecast discussion, Aug 31, 2:37 PM EST, 6 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
337 PM EDT WED AUG 31 2005
...GORGEOUS DRY WX AFTER AFTER KATRINAS REMAINS DEPART EARLY THU
SEE WHAT ENCROACHES FROM THE SOUTH BETWEEN THE 8TH AND 11TH...
.SYNOPSIS...
DESPITE THE COOL DOWN THIS LABOR DAY WEEKEND...INTERIOR SHOULD DO
WELL TO WARM UP EACH AFTN WITH TEMPS AVGG AOA NORMAL NEXT 10 DAYS.
&&
.HYDROLOGY...
DESPITE THE DELUGE YDY IN SE NEW ENGLAND (EWB 7.46 60 HR RFALL)...
STILL NEED MORE RAIN IN PARTS OF THE DRY AREA OF CT RI. FOR THE
TIME BEING...THE NEXT 7 DAYS AFTER 10Z THURSDAY LOOK DRY. THIS FROM
00Z/31 GFS ENS.
&&
.MODELS...
FINALLY CAUGHT UP WITH A LOT OF MODEL GUIDANCE BUT FUTURE SHIFTS
SHOULD REVIEW FOR IMPROVED MERGER OF THE GUIDANCE INTO THE CURRENT
FCST PRODUCTS.
&&
.WIND...
WIND 43 KT AT MQE THIS AFTN AND MARGINAL SPOTTY WIND ADVY CRITERIA
MAY BE MET ELSEWHERE I95 CORRIDOR THIS AFTN. WITH 50 TO 55 KNOTS OF
WIND JUST OFF THE GROUND WILL CONTINUE THE WIND ADVISORY FOR THE BLUE
HILLS INTO THE EVENING HOURS.
HAD 1 REP OF TREE DOWN ON POWERLINES IN HAVERHILL MA ARD 3PM..WIND
ONLY. NO THUNDER.
&&
.SHORT TERM (TONIGHT AND THURSDAY)...
LATEST SATELLITE IMAGERY CONTINUES TO SHOW LOTS OF CLOUDINESS ACROSS
OUR REGION. HOWEVER...THERE ARE A FEW BREAKS AND SOME LOCATIONS HAVE
WARMED INTO THE LOWER 80S BY MID AFTERNOON. DESPITE VERY POOR MID
LEVEL LAPSE RATES...LAPS DATA INDICATES THAT WE HAVE AROUND 1000
J/KG OF CAPE. ACROSS EASTERN NEW YORK LINES OF SHOWERS HAVE
INTENSIFIED OVER THE PAST FEW HOURS BUT THERE WAS STILL NO LIGHTNING
AS OF 18Z. LATEST GFS MODEL CONTINUES TO INDICATE 45 TO 55 KNOTS OF
WIND OVER US FROM JUST OFF THE DECK TO 400 MB. THEREFORE...IF THIS
ACTIVITY IS ABLE TO INTENSIFY A BIT OVER THE NEXT FEW HOURS IT WONT
TAKE MUCH DO BRING STRONG WIND GUSTS DOWN TO THE GROUND WITH A HEAVY
STRONG THUNDERSTORM OR EVEN A HEAVY RAIN SHOWER. ALSO...A POWERFUL
SHORTWAVE IS PROGGED TO MOVE INTO OUR NORTHWEST SECTIONS AROUND 00Z.
THIS IS CLIMATOLOGICALLY UNFAVORABLE FOR SEVERE WEATHER IN NEW
ENGLAND. HOWEVER...WE DO HAVE LOW TO MID 70 DEWPOINTS IN PLACE AND
THERE IS A BIT OF MID LEVEL COOLING OCCURS WITH THE SHORTWAVE. ALL
IN ALL...STILL UNCERTAINLY ON HOW THIS EVOLVES BUT THE POTENTIAL FOR
AT LEAST SOME SEVERE WEATHER STILL EXISTS.
OTHERWISE...ALL THE ACTIVITY SHOULD BE OVER BY DAYBREAK AND THIS
WILL SET THE STAGE FOR A BEAUTIFUL THURSDAY. WITH JUST SOME
FAIR WEATHER CUMULUS CLOUDS...PARTLY SUNNY SKIES AND NORTHWEST FLOW
WILL ALLOW FOR A SUPER ADIABATIC ATMOSPHERE. GUIDANCE TEMPERATURES
APPEAR A BIT TOO COOL AND HIGHS SHOULD BE WELL UP INTO THE 80S EVEN
ACROSS THE CAPE AND ISLANDS.
&&
.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...
NO SIG WX.
BASED ON NEW 12Z GFS AND ECMWF PATH OF SHORT WAVE INTROD A SMALL CHC
POPS SUN AFTN.
CLOSE TO HPC GUIDANCE TEMPS. DID NOT ACCEPT MAV FOR FRIDAY BUT
MODIFIED DOWN TOWARD FWC.
BOTTOM LINE...GOOD BEACH OFFSHORE BLOWING WIND THU-SAT...COOLING
OCEAN BREEZES THERE SUN/MON.
&&
.AVIATION...
LOW CLOUDS BETWEEN 1500 AND 3000 FEET ALONG WITH SCATTERED
CONVECTION ARE EXPECTED FOR THE FIRST PORTION OF THE NIGHT. AS THE
WIND TURNS TO A MORE WESTERLY COMPONENT THIS SHOULD SCATTER OUT
TOWARD DAYBREAK WITH VFR CONDITIONS EXPECTED ACROSS ALL LOCATIONS ON
THURSDAY.
&&
.MARINE...
SCA ALL LOCATIONS THIS EVENING FOR SOUTHERLY 30 KNOT WIND GUSTS
ACROSS ALL LOCATIONS. SEAS ACROSS THE SOUTHERN WATERS WERE RUNNING
IN THE 5 TO 7 FOOT RANGE AND MAY SEE THEM COME UP ANOTHER COULD FEET
TONIGHT WITH THE CONTINUED SOUTH WINDS. OTHERWISE...SEAS WILL DROP
ON THURSDAY BUT STILL 5 FOOT SEAS EXPECTED ACROSS MUCH OF THE OUTER-
WATERS FOR A GOOD PORTION OF THE DAY.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...WIND ADVISORY FOR THE BLUE HILLS.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY ALL WATERS.
&&
SHORT TERM/AVIATION...FRANK
LONG TERM/SYNOPSIS/HYDROLOGY...DRAG
Hazardous weather outlook, Aug 31, 2:43 PM EST, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
343 PM EDT WED AUG 31 2005
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-011200-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
445 AM EDT WED AUG 31 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...NORTH CENTRAL AND NORTHEAST
CONNECTICUT...AND RHODE ISLAND.
.DAY ONE (TONIGHT)...
THERE IS THE POTENTIAL FOR STRONG WIND GUSTS AND SEVERE WEATHER THIS
EVENING. PLEASE SEE OUR LATEST SPECIAL WEATHER STATEMENT FOR MORE
DETAILED INFORMATION.
A WIND ADVISORY REMAINS IN EFFECT FOR THE BLUE HILLS THIS EVENING.
SOUTH WINDS ARE EXPECTED TO BETWEEN 25 AND 35 MPH WITH GUSTS TO 45
MPH.
.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING FROM 5 PM TO 11 PM.
SPOTTERS SHOULD ALSO REPORT RAINFALL TOTALS OF 2 INCHES OR MORE.
FRANK
In the hours before
Special weather statement, Aug 31, 5:16 PM EST, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
616 PM EDT WED AUG 31 2005
MAZ002-003-008>011-NHZ011-312330-
CHESHIRE NH-EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE
MA-WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
616 PM EDT WED AUG 31 2005
AT 611 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF SHOWERS AND A FEW THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE
WIND GUSTS TO NEAR 50 MPH ALONG A LINE EXTENDING FROM 13 MILES WEST
OF WALPOLE NEW HAMPSHIRE 14 MILES SOUTH OF GREAT BARRINGTON
MASSACHUSETTS. THE INDIVIDUAL SHOWERS WERE RACING NORTH NORTHEAST
NEAR 40 MPH WHILE THE LINE WAS ADVANCING EAST AT 20 MPH.
THESE SHOWERS AND SCATTERED THUNDERSTORMS WILL OVERSPREAD THE
CONNECTICUT VALLEY BETWEEN 630 PM AND 700 PM REACHING AS FAR EAST AS
MARLOW NEW HAMPSHIRE TO WESTFIELD AND CHICOPEE MASSACHUSETTS BY
730 PM.
IN ADDITION TO BRIEF WIND GUSTS TO NEAR 50 MPH...BRIEF HEAVY DOWN
POURS ARE LIKELY AND COULD LEAD TO LOCALIZED FLOODING OF LOW LYING
AREAS SUCH AS UNDERPASSES.
VALLEE
Special weather statement, Aug 31, 6:16 PM EST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
716 PM EDT WED AUG 31 2005
CTZ002>004-MAZ002>004-008>012-026-NHZ011-012-015-010130-
CHESHIRE NH-EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE
MA-EASTERN HILLSBOROUGH NH-HARTFORD CT-NORTHERN WORCESTER
MA-NORTHWEST MIDDLESEX COUNTY MA-SOUTHERN WORCESTER MA-TOLLAND
CT-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN FRANKLIN MA-WESTERN
HAMPDEN MA-WESTERN HAMPSHIRE MA-WINDHAM CT-
716 PM EDT WED AUG 31 2005
...HEAVY SHOWERS AND GUSTY THUNDERSTORMS TO BECOME MORE WIDESPREAD...
AT 711 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF SHOWERS AND SCATTERED THUNDERSTORMS FROM WALPOLE NEW HAMPSHIRE TO
NEAR TORRINGTON CONNECTICUT. BRIEF HEAVY DOWNPOURS AND LOCALIZED
WIND GUSTS TO NEAR 50 MPH WILL ACCOMPANY THIS ACTIVITY. THE LINE
WAS ADVANCING EAST NEAR 20 MPH WHILE INDIVIDUAL SHOWERS WERE RACING
NORTHEAST NEAR 40 MPH. THESE SHOWERS AND SCATTERED THUNDERSTORMS
WILL SPREAD EAST EARLY TONIGHT REACHING GOFFSTOWN...WORCESTER AND
WILLIMANTIC BY 930 PM.
BRIEF WIND GUSTS TO NEAR 50 MPH WILL BE CAPABLE OF DOWNING SMALL
TREE LIMBS AND BRANCHES. HEAVY DOWNPOURS MAY BRIEFLY PRODUCE
FLOODING IN LOW LYING AREAS SUCH AS UNDERPASSES AND POOR DRAINAGE
AREAS.
VALLEE
Strong Wind, Eastern Kent
- When
- August 31, 8:55 PM EST
- Where
- Eastern Kent forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $5,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 41.673, -71.579 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane in Guam, August 31, 2005$2.5 million · 2 events
- Damaging Wind in Pennsylvania, August 31, 2005$100,000 · 78 kt wind · 1 event
- Tornadoes and Damaging Winds in Texas, August 31, 2005$70,000 · F0 · 6 events
- Tornadoes in Pennsylvania, August 31, 2005F1 · 2 events
- Hail and Damaging Wind in Iowa, August 31, 2005$27,000 · 1 in hail · 5 events
- Tornado in Pennsylvania, August 31, 2005F1 · 1 event
- High Wind in North Dakota, August 31, 200559 kt wind · 11 events
- High Wind in North Dakota, August 31, 200557 kt wind · 8 events
- Flooding in Kentucky, August 31, 20052 events
- Strong Wind in Massachusetts, August 31, 2005$10,000 · 2 events
- Hail in Texas, August 31, 20050.75 in hail · 2 events
- Damaging Wind in Pennsylvania, August 31, 200550 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469445.